Medora D. Rodrigues, MD, MPH1, Michele Rooney, MD2, Deirdre Mooney, MD, MPH3, Nishant Puri, MD, FACG3, Steve Serrao, MD, PhD, MPH1; 1Providence Sacred Heart, Loma Linda, CA; 2Incyte Diagnostics, Spokane, WA; 3Providence Sacred Heart, Spokane, WA
Introduction: Mycophenolate induced colitis is an unexpected complication of the immunosuppression medication.
Methods: A 36 year-old-female with a history of Epstein’s anomaly underwent repeat orthotropic heart transplant in 2020 due to primary graft failure of the first transplant in 2019. Mycophenolate had been changed to Myfortic for abdominal complaints prior to retransplant. She had early mild allograft dysfunction despite unremarkable prospective crossmatch and first surveillance right ventricular biopsy (RVB). She was empirically treated with rituximab, high dose intravenous steroids, serial plasmapheresis, and IVIG. Despite improving cardiac function, she developed acute hypoxic respiratory failure, acute on subacute renal failure, and worsening anemia. Repeat RVB revealed acute antibody and T-cell mediated rejection; the Myfortic dose was increased. Two weeks later the patient developed abdominal pain and loose maroon-colored bloody stool. Lab data showed a white blood cell count of 3.61k/ul and hemoglobin of 9.1g/dl. Elevated liver tests: Alk Phos 143U/L and ALT 111U/L. The CRP was normal however the fecal calprotectin was greater than 1250 ug/g. The SARS-CoV-2 and stool studies including clostridioides difficile, serum CMV IgG yielded negative results. A CT scan showed distension of the colon with an average amount of retained stool and gas. No bowel inflammation was noted. Colonoscopy showed diffuse edematous folds, loss of vascularity, and friable mucosa with dispersed aphthous ulcers and erosions from cecum to the sigmoid colon (Figure 1a, 1b, and 1c). The mucosa was biopsied with concern for inflammatory bowel disease, viral etiology, or undiagnosed inflammatory bowel disease. On histology, the colon mucosa was noted to have interstitial edema, abortive mitosis, eosinophilia, and scattered dilated irregular shaped crypts, most consistent with Mycophenolate related colitis (Figure 2). There was no evidence of viral inclusion bodies. Myfortic was replaced with renal dosing of Azathioprine. There was a dramatic improvement in appetite, nausea, energy, and renal function with no subsequent bloody stools or abdominal pain. Discussion: There are very few reported cases of Mycophenolate induced colitis. Our patient developed bloody stools, acute kidney injury and abdominal pain as was the case in other reports. An elevated fecal calprotectin and the above biopsy findings helped clinch the diagnosis. New-onset colitis can be noted even if the patient was previously on Mycophenolate.
Disclosures: Medora Rodrigues indicated no relevant financial relationships. Michele Rooney indicated no relevant financial relationships. Deirdre Mooney indicated no relevant financial relationships. Nishant Puri indicated no relevant financial relationships. Steve Serrao indicated no relevant financial relationships.